Severe erythema multiforme‑type drug eruption controlled by tumor necrosis factor‑α antagonist: A case study
- Xin Ling
- Xin Shi
- Lingling Chen
Published online on: October 18, 2017
Copyright: © Ling et al.
This is an open access article distributed under the terms of Creative Commons Attribution License.
Using a tumor necrosis factor‑α antagonist, the present study successfully treated a case of severe erythema multiform‑type drug eruption, which occurred following anti‑Helicobacter pylori therapy. A 73‑year‑old female suffering from upper gastrointestinal bleeding and peptic‑ulcer presented with an itchy rash, fever, an increase in leukocytes and eosinophils and lymphadenectasis following oral administration of amoxicillin. Following six subcutaneous injections of etanercept (initially 50 mg, then 25 mg every 3 days), the patient was deemed to have recovered. Following the first injection, the fever was under control. On day 2, the lesions were no longer expanding. On day 4, the rash was markedly less itchy, the swelling decreased, the erythema began to crust and mucosal secretions disappeared. On day 16, the patient was deemed to have recovered and was discharged from the hospital. Her peripheral blood eosinophil count continued to rise following the injection, peaking on day 9. Following this, the count declined slowly, but remained significantly higher than normal when the patient was discharged. The present case indicates that tumor necrosis factor‑α antagonist is a safe, fast and effective treatment for severe drug eruption, but it is unable to prevent the rise of peripheral blood eosinophils.